Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

On the Treatment of the Eosinophilia-Myalgia Syndrome

On the Treatment of the Eosinophilia-Myalgia Syndrome Abstract To the Editor.— In regard to an editorial1 and two articles,2,3 in the October 1990 issue of the ARCHIVES, as well as related literature on the matter,4 we would like to comment on our experience in the treatment of the eosinophilia-myalgia syndrome (EMS).Since October 1989, we have seen 12 patients with EMS, ranging in age from 34 to 82 years, who developed the syndrome after 1 month to 12 years of tryptophan—containing product intake. In 11 patients, the most prominent manifestations were weight loss, fatigue, malaise, diffuse generalized myalgia with predominantly proximal weakness, and wasting, as well as numbness, paresthesia, a transient maculopapular rash, and scleroderma like changes of the face, trunk, limbs, and the esophagus. It is noteworthy to mention that seven patients developed a clinical picture indistinguishable from idiopathic progressive systemic sclerosis, as opposed to other reports.5 All but one, who developed a References 1. Lewkonia RM. Myalgia and eosinophilia associated with ingestion of tryptophan: an intriguing new syndrome . Arch Intern Med. 1990;150:2005-2007.Crossref 2. Gibbons RB, Metzger JR. Eosinophilia-my-algia syndrome: recognition of a distinct clinicopathologic entity . Arch Intern Med. 1990;150:2175-2177.Crossref 3. Strongwater SL, Woda BA, Yood RA, et al. Eosinophilia-myalgia syndrome associated with L-tryptophan ingestion: analysis of four patients and implications for differential diagnosis and pathogenesis . Arch Intern Med. 1990;150:2178-2186.Crossref 4. Clauw DJ, Katz P. Treatment of the eosinophilia-myalgia syndrome . N Engl J Med. 1990;323:417.Crossref 5. Freundlich B, Werth VP, Rook AH, et al. L-tryptophan ingestion associated with eosino-philic fasciitis but no progressive systemic sclerosis . Ann Intern Med. 1990;112:758-762.Crossref 6. Belongia EA, Hedberg CW, Gleich GJ, et al. An investigation of the cause of the eosinophilia-myalgia syndrome associated with tryptophan use . N Engl J Med. 1990;323:357-365.Crossref 7. Centers for Disease Control. Analysis of L-tryptophan for the etiology of eosinophilia-my-algia syndrome . MMWR. 1990;39:589-591. 8. Hertzmann PA, Blevins WL, Mayer J, Greenfield B, Ting M, Gleich GJ. Association of the eosinophilia-myalgia syndrome with the ingestion of tryptophan . N Engl J Med. 1990;322:869-873.Crossref 9. Clauw DJ, Nashel DJ, Umhau A, Katz P. Tryptophan-associated eosinophilic connective-tissue disease: a new clinical entity? JAMA. 1990;263:1502-1506.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

On the Treatment of the Eosinophilia-Myalgia Syndrome

On the Treatment of the Eosinophilia-Myalgia Syndrome

Abstract

Abstract To the Editor.— In regard to an editorial1 and two articles,2,3 in the October 1990 issue of the ARCHIVES, as well as related literature on the matter,4 we would like to comment on our experience in the treatment of the eosinophilia-myalgia syndrome (EMS).Since October 1989, we have seen 12 patients with EMS, ranging in age from 34 to 82 years, who developed the syndrome after 1 month to 12 years of tryptophan—containing product intake. In 11 patients, the most prominent...
Loading next page...
 
/lp/american-medical-association/on-the-treatment-of-the-eosinophilia-myalgia-syndrome-JAeslWgLh9
Publisher
American Medical Association
Copyright
Copyright © 1991 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1991.00400060145040
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor.— In regard to an editorial1 and two articles,2,3 in the October 1990 issue of the ARCHIVES, as well as related literature on the matter,4 we would like to comment on our experience in the treatment of the eosinophilia-myalgia syndrome (EMS).Since October 1989, we have seen 12 patients with EMS, ranging in age from 34 to 82 years, who developed the syndrome after 1 month to 12 years of tryptophan—containing product intake. In 11 patients, the most prominent manifestations were weight loss, fatigue, malaise, diffuse generalized myalgia with predominantly proximal weakness, and wasting, as well as numbness, paresthesia, a transient maculopapular rash, and scleroderma like changes of the face, trunk, limbs, and the esophagus. It is noteworthy to mention that seven patients developed a clinical picture indistinguishable from idiopathic progressive systemic sclerosis, as opposed to other reports.5 All but one, who developed a References 1. Lewkonia RM. Myalgia and eosinophilia associated with ingestion of tryptophan: an intriguing new syndrome . Arch Intern Med. 1990;150:2005-2007.Crossref 2. Gibbons RB, Metzger JR. Eosinophilia-my-algia syndrome: recognition of a distinct clinicopathologic entity . Arch Intern Med. 1990;150:2175-2177.Crossref 3. Strongwater SL, Woda BA, Yood RA, et al. Eosinophilia-myalgia syndrome associated with L-tryptophan ingestion: analysis of four patients and implications for differential diagnosis and pathogenesis . Arch Intern Med. 1990;150:2178-2186.Crossref 4. Clauw DJ, Katz P. Treatment of the eosinophilia-myalgia syndrome . N Engl J Med. 1990;323:417.Crossref 5. Freundlich B, Werth VP, Rook AH, et al. L-tryptophan ingestion associated with eosino-philic fasciitis but no progressive systemic sclerosis . Ann Intern Med. 1990;112:758-762.Crossref 6. Belongia EA, Hedberg CW, Gleich GJ, et al. An investigation of the cause of the eosinophilia-myalgia syndrome associated with tryptophan use . N Engl J Med. 1990;323:357-365.Crossref 7. Centers for Disease Control. Analysis of L-tryptophan for the etiology of eosinophilia-my-algia syndrome . MMWR. 1990;39:589-591. 8. Hertzmann PA, Blevins WL, Mayer J, Greenfield B, Ting M, Gleich GJ. Association of the eosinophilia-myalgia syndrome with the ingestion of tryptophan . N Engl J Med. 1990;322:869-873.Crossref 9. Clauw DJ, Nashel DJ, Umhau A, Katz P. Tryptophan-associated eosinophilic connective-tissue disease: a new clinical entity? JAMA. 1990;263:1502-1506.Crossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Jun 1, 1991

References